Volume 14, issue 3 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Hyperbolic geometry and non-Kähler manifolds with trivial canonical bundle

Joel Fine and Dmitri Panov

Geometry & Topology 14 (2010) 1723–1763
Abstract

We use hyperbolic geometry to construct simply connected symplectic or complex manifolds with trivial canonical bundle and with no compatible Kähler structure. We start with the desingularisations of the quadric cone in 4: the smoothing is a natural S3–bundle over H3, its holomorphic geometry is determined by the hyperbolic metric; the small-resolution is a natural S2–bundle over H4 with symplectic geometry determined by the metric. Using hyperbolic geometry, we find orbifold quotients with trivial canonical bundle; smooth examples are produced via crepant resolutions. In particular, we find the first example of a simply connected symplectic 6–manifold with c1 = 0 that does not admit a compatible Kähler structure. We also find infinitely many distinct complex structures on 2(S3 × S3) # (S2 × S4) with trivial canonical bundle. Finally, we explain how an analogous construction for hyperbolic manifolds in higher dimensions gives symplectic non-Kähler “Fano” manifolds of dimension 12 and higher.

Keywords
symplectic manifold, complex manifold, trivial canonical bundle, hyperbolic geometry
Mathematical Subject Classification 2000
Primary: 53D35, 32Q55
Secondary: 51M10, 57M25
References
Publication
Received: 26 October 2009
Revised: 16 March 2010
Accepted: 3 June 2010
Published: 13 July 2010
Proposed: Simon Donaldson
Seconded: Ron Stern, Gang Tian
Authors
Joel Fine
Départment de Mathématique
Université Libre de Bruxelles
CP218
Boulevard du Triomphe
Bruxelles 1050
Belgium
Dmitri Panov
Department of Mathematics
Imperial College London
South Kensington Campus
London SW7 2AZ
United Kingdom